News

Health Officials: 2nd Case Of Fungal Meningitis Reported In NJ

Retracting syringes (file/photo by Tim Boyle/Getty Images)

Retracting syringes (file/photo by Tim Boyle/Getty Images)

CBS New York (con't)

Affordable Care Act Updates: CBSNewYork.com/ACA

Health News & Information: CBSNewYork.com/Health

TRENTON, N.J. (CBSNewYork) – Health officials in New Jersey are reporting a second case of fungal meningitis linked to a potentially contaminated steroid.

The Department of Health said a 57-year-old Cumberland County man has been hospitalized at South Jersey Healthcare Regional Medical Center at Vineland with presumptive fungal meningitis.

The man received a spinal injection on July 12 at one of the six health care facilities that dispensed the medication linked to the outbreak, officials said.

He was contacted by the health care facility over the weekend as part of its patient notification and was evaluated Monday with a worsening headache, stiff neck and increased sensitivity to light, officials said.

After further testing, he was admitted to the hospital.

On Tuesday, health officials said a 70-year-old Cumberland County man was the first New Jersey resident to be hospitalized with what is believed to be meningitis after he received an injection of the steroid from one of the recalled lots.

“Nearly all of the approximately 650 New Jersey residents who received injections associated with potentially contaminated steroid medication have been contacted,” said Health Commissioner Mary E. O’Dowd in a statement. “These individuals will need to be monitored for several weeks because it may take one to four weeks or longer for patients to exhibit symptoms.”

Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms like headache, nausea, dizziness and fever appear one to four weeks after getting the injection.

The type of fungal meningitis involved is not contagious and is treated with high-dose antifungal medications, usually given intravenously in a hospital.

Health officials have cautioned more cases are possible because of the long incubation period of the fungal meningitis.

Officials say anyone who received a steroid injection and is experiencing symptoms should call their health care provider right away.

Please share your thoughts below…